Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 30, NWS State College, PA
NWS State College, PA issued this flash flood warning at Aug 1, 2018, 9:55 PM EDT for Lycoming County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2018, 9:55 PM EDT (01:55 UTC)
- Expired
- Aug 2, 2018, 12:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Lycoming County, PA
The radar
The State College radar (KCCX), 97 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
518
WGUS51 KCTP 020155
FFWCTP
PAC081-020445-
/O.NEW.KCTP.FF.W.0030.180802T0155Z-180802T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
955 PM EDT WED AUG 1 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
Southeastern Lycoming County in north central Pennsylvania...
* Until 1245 AM EDT..
* At 950 PM EDT, local law enforcement reported significant flooding
and runoff from earlier heavy rains between Williamsport and
Montoursville. There are reports of numerous basements and streets
flooded, along with potential mudslide affecting Route 87.
* Some locations that will experience flooding include...
Williamsport, Montoursville, South Williamsport, Williamsport
Airport and Little League World Series Complex.
Heavy rainfall has pushed off to the east of the area, but
additional light showers are expected through midnight. Excessive
runoff will persist through late tonight as a result. Use extreme
caution if driving in this area overnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
LAT...LON 4122 7696 4124 7700 4129 7697 4131 7687
4128 7684
$$
DeVoirWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:23 PM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 7:23 PM EDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service State College PA 723 PM EDT Wed Aug 1 2018 .SYNOPSIS... A cold front will linger off to the west of the state through the rest of the week, gradually washing out. This will allow a constant stream of moisture to flow in from the tropics. Numerous bouts of showers and thunderstorms will occur into the weekend. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Locally heavy rain affecting parts of the South Central Mountains this evening with cell mergers particularly efficient in producing 1-2"+ amounts in an hour's time. Cell motions so far have precluded any Flash Flood Warnings but the night is young. Most likely place for additional trouble is the SE half of the area. The NW half remains comparatively stable after earlier rainfall. Severe threat remains low as shear has limited the vertical extent of storms...so hydro is the main focus this evening. Activity will diminish in intensity towards late evening as the heating of the day is lost. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH THURSDAY NIGHT/... Tonight still looks to feature a bit of a lull in convection, with isolated showers all that are expectedfor the second half of the night. The residual moisture and light SE wind just aloft could lead to low clouds, esp over the mtns. There is another shortwave well upstream which should arrive mid-morning on Thursday. It could spread rain/showers over the entire area from the south in the morning. This combined with the potentially cruddy sky cover in the morning brings the potential for a pretty chilly August day. Have cut maxes a few degrees. This would be a good sign for higher stability and less deep convection. This could dowse worries for flash flooding, too. Have just leaned the forecast cooler for now, but still believe the 2" PWATs in the SE, very low FFGs, and the potential of multiple shots at heavy rain warrants a continuation of the flash flood watch. Thursday night also looks wet for at least the eastern half if not two-thirds of the area. The plume of deepest moisture is inched to the east just a 100mi or less. So, this could allow the Laurels to get out of the flood threat. Too early to make that call now, as models are not going to be picking up on individual short wave troughs and this far out in time. By that time, some of the smaller rivers/large creeks may be going up to bank full. But, the threat remains more flash troubles than river flooding. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... A weak cool front finally pushes east across the state late Friday into Saturday followed by PWATs returning to near normal values of 25-30mm for the weekend within a weak ridge of sfc high pressure and generally fair/dry conditions. This should reduce the coverage of heavier showers and thunderstorms. Warmer temps, higher humidity and an increasing chance for mainly afternoon/evening showers and thunderstorms returns for early next week. && .AVIATION /23Z WEDNESDAY THROUGH MONDAY/... A couple of short wave troughs running SW-NE over the OH valley and Mid-Atlantic. These are creating clusters of showers and storms. The one wave in WV at 18Z will be crossing the state during peak heating. Good breaks in the clouds are allowing for destabilization in the SE. This will cause some stronger storms which could tap stronger winds aloft. These would be more likely in MDT and LNS. But, a second push may occur after 00Z across the srn terminals. Have then brought many of the terminals down to IFR for later tonight and in the morning. A shield of rain may develop in the morning across the south and spread northward. Some bit of SE flow in the lower levels could bring the cigs down - mainly in the SWrn terminals. Have not mentioned TS for Thurs yet. But, many locations have a VCTS mention for this aftn and evening. .Outlook... Fri-Mon...Daily rounds of showers/thunderstorms. TSRA most likely PM. IFR cigs poss AM FG/low cigs. && .CLIMATE... *Wettest July on record at Harrisburg, Williamsport and State College; 4th wettest at Altoona *4th wettest individual month at Harrisburg and Williamsport Total monthly rainfall of 12.09" at Harrisburg, 11.99" at Williamsport, and 9.37" State College ranks as the wettest July on record. 7.30" at Altoona ranks as the 4th wettest July. The previous record July rainfall totals were 9.72" at Harrisburg in 1969, 9.65" inches at Williamsport in 1992, and 7.30" at State College in 2004. The monthly rainfall totals at Harrisburg and Williamsport are not only the wettest for July, but more impressively (without direct influence from a tropical cyclone) rank as the 4th wettest individual month since records began in 1888 and 1895. The top 3 wettest months at Harrisburg all had direct help from a tropical cyclone: 1. 18.55" June 1972 (Agnes) 2. 18.43" September 2011 (Lee) 3. 14.97" September 1975 (Eloise) 4. 12.09" July 2018 5. 11.04" October 2013 5 consecutive days of at least 1" of rain in Harrisburg from July 21-25 matches the longest stretch on record (Sept. 4-8, 2011 with TS Lee). && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Friday morning for PAZ012-017>019- 024>028-033>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Lambert/Gartner AVIATION...Dangelo CLIMATE...
Hazardous weather outlook, Aug 1, 10:12 AM EDT, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1012 AM EDT Wed Aug 1 2018 PAZ004-021415- Warren- 1012 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ005-006-010-011-021415- McKean-Potter-Elk-Cameron- 1012 AM EDT Wed Aug 1 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds and heavy downpours are possible this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ027-028-036-042-046-049>053-056>059-063>066-021415- Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 1012 AM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds are possible this afternoon into the early evening. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>026-033>035-037-041-045-021415- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton- 1012 AM EDT Wed Aug 1 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Strong to severe thunderstorms with damaging winds are possible this afternoon into the early evening. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 1, 5:42 PM EDT, 4 hours 13 minutes before
Special Weather Statement National Weather Service State College PA 542 PM EDT WED AUG 1 2018 PAZ026-036-012215- Franklin PA-Huntingdon PA- 542 PM EDT WED AUG 1 2018 ...SPECIAL WEATHER STATEMENT... At 540 PM EDT, Doppler radar indicated a heavy shower with gusty winds near Willow Hill, moving northeast at 20 mph. Torrential rainfall is occurring with this storm, and may lead to localized flooding. Winds in excess of 30 mph are possible. This storm will be near... Doylesburg around 600 PM EDT. Other locations impacted by this shower include Shade Gap and Orbisonia. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. && LAT...LON 4011 7787 4021 7794 4033 7775 4017 7763 TIME...MOT...LOC 2140Z 246DEG 18KT 4017 7782 Colbert
Special weather statement, Aug 1, 5:56 PM EDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service State College PA
556 PM EDT WED AUG 1 2018
PAZ026-035-012230-
Fulton PA-Huntingdon PA-
556 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 555 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Waterfall to near Warfordsburg. Movement was east
at 30 mph.
Winds in excess of 30 mph are possible.
Strong thunderstorms will be near...
Waterfall, Fort Littleton and Sideling Hill Rest Area around 600
PM EDT.
Big Cove Tannery around 615 PM EDT.
McConnellsburg around 625 PM EDT.
Other locations impacted by these storms include Three Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3972 7837 3983 7829 3991 7827 4001 7820
4004 7820 4005 7818 4007 7820 4011 7818
4012 7816 4016 7814 4021 7794 4009 7784
4001 7792 3982 7801 3973 7809
TIME...MOT...LOC 2155Z 253DEG 28KT 4012 7805 3979 7824
ColbertSpecial weather statement, Aug 1, 6:40 PM EDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service State College PA
640 PM EDT WED AUG 1 2018
PAZ036-056-063-012315-
Perry PA-Franklin PA-Cumberland PA-
640 PM EDT WED AUG 1 2018
...SPECIAL WEATHER STATEMENT...
At 638 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Loysville to near Berkeley Springs. Movement
was east at 30 mph.
Winds in excess of 30 mph are possible.
Strong thunderstorms will be near...
Loysville and Ickesburg around 645 PM EDT.
Claylick around 705 PM EDT.
Greencastle and Marion around 715 PM EDT.
Other locations impacted by these storms include Orrstown,
Williamson, State Line, Landisburg and Blain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3973 7808 4024 7774 4035 7759 4038 7753
4041 7753 4054 7724 4031 7724 4011 7750
3972 7763
TIME...MOT...LOC 2238Z 249DEG 34KT 4036 7739 3962 7816
ColbertSpecial weather statement, Aug 1, 8:14 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service State College PA
814 PM EDT WED AUG 1 2018
PAZ056-057-063-020045-
Perry PA-Cumberland PA-Dauphin PA-
814 PM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN...PERRY...AND
CUMBERLAND COUNTIES UNTIL 845 PM EDT...
At 813 PM EDT, Doppler radar indicated a strong thunderstorm over
Duncannon, moving northeast at 40 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Harrisburg, Linglestown, Enola, Millersburg, Marysville, Lykens,
Duncannon, Elizabethville, Williamstown, New Bloomfield, New
Kingstown, New Buffalo, Klingerstown, Hogestown, Dehart Dam,
Wertzville, Rockville, Shermansdale, Fort Indiantown Gap and
Wiconisco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4020 7711 4041 7721 4063 7686 4062 7684
4065 7680 4064 7679 4065 7675 4066 7670
4056 7654 4048 7668 4041 7665
TIME...MOT...LOC 0013Z 237DEG 40KT 4036 7704
RXRSpecial weather statement, Aug 1, 9:00 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
900 PM EDT WED AUG 1 2018
PAZ057>059-020145-
Lebanon PA-Dauphin PA-Schuylkill PA-
900 PM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...DAUPHIN...
AND LEBANON COUNTIES UNTIL 945 PM EDT...
At 856 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving northeast at 35 mph.
Winds in excess of 40 mph are possible. Combined with saturated
soil, this may cause a few trees to be knocked down.
Locations impacted include...
Lebanon, Pottsville, Hershey, Colonial Park, Progress, Middletown,
Palmyra, Linglestown, Steelton, Schuylkill Haven, Shenandoah,
Annville, Hummelstown, Minersville, Mahanoy City, Cornwall,
Frackville, Myerstown, St. Clair and Ashland.
LAT...LON 4052 7626 4052 7634 4049 7644 4032 7615
4025 7631 4024 7644 4019 7661 4012 7674
4017 7675 4020 7682 4061 7691 4065 7680
4066 7671 4085 7617 4058 7605
TIME...MOT...LOC 0056Z 240DEG 31KT 4051 7670
RXRSpecial weather statement, Aug 1, 9:36 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
936 PM EDT WED AUG 1 2018
PAZ058-020215-
Schuylkill PA-
936 PM EDT WED AUG 1 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL COUNTY UNTIL
1015 PM EDT...
At 935 PM EDT, Doppler radar indicated a strong thunderstorm over
Coaldale, moving east at 40 mph.
Winds in excess of 40 mph are possible.
This strong thunderstorm will be near...
McKeansburg around 940 PM EDT.
Tuscarora, Grier City-Park Crest and Delano around 945 PM EDT.
Tamaqua, Hometown and Mcadoo around 950 PM EDT.
Snyders around 955 PM EDT.
Other locations impacted by this storm include Mary-D, Park Place,
Port Clinton, Ringtown and Deer Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Turn around don't drown.
&&
LAT...LON 4070 7581 4063 7600 4058 7601 4058 7604
4057 7605 4085 7617 4081 7630 4089 7628
4095 7621 4090 7604 4091 7600 4081 7589
4073 7576
TIME...MOT...LOC 0135Z 247DEG 36KT 4074 7615
ColbertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:14 PM EDT | Special Weather Statement | CTP | Dauphin | 31 min |
| Aug 1, 9:00 PM EDT | Special Weather Statement | CTP | Dauphin, Lebanon, Schuylkill | 45 min |
| Aug 1, 9:16 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Aug 1, 9:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Aug 1, 10:34 PM EDT | Special Weather Statement | CTP | Lancaster | 41 min |
| Aug 2, 12:19 PM EDT | Special Weather Statement | CTP | Lancaster | 56 min |
| Aug 2, 1:16 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Aug 2, 4:44 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.